South Carolina, 2012Damaging Winds in South Carolina, July 30, 2012
July 30, 2012 · NWS CAE · 6 events in 4 counties and zones
Isolated severe thunderstorms produced some wind damage over portions of the Pee Dee region and northwest areas of the Midlands, mainly taking down some trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced some wind damage over portions of the Pee Dee region and northwest areas of the Midlands, mainly taking down some trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 30, 1:05 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 1:05 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT MON JUL 30 2012
.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN UNITED STATES
FOR MUCH OF THE WEEK. A SERIES OF WEAK UPPER DISTURBANCES ALONG
WITH SUFFICIENT MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE NORTHWARD LATE
THIS AFTERNOON AND INTO THE EVENING AS OUTFLOW BOUNDARIES
INTERSECT OVER THE CENTRAL AND NORTHERN MIDLANDS. MODERATE
INSTABILITY MAY HELP SUPPORT SEVERE WIND GUSTS WITH A FEW OF THE
THUNDERSTORMS. WET-BULB ZERO HEIGHTS HAVE LOWERED COMPARED TO THE
PAST FEW DAYS SO HAIL MAY BE MORE OF A THREAT. CONVECTION SHOULD
DIMINISH TONIGHT WITH THE LOSS OF HEATING. EXPECT LOWS IN THE
LOWER 70S.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
THE MID-LEVEL SHORTWAVE TROUGH THAT WAS OVER THE MIDWEST EARLY TODAY
SHOULD BE MOVING INTO THE FORECAST AREA TUESDAY. THE NAM AND GFS
SHOW MOISTURE BECOMING DEEP AHEAD OF THIS SYSTEM. SURFACE
CONVERGENCE SHOULD BE OCCURRING AS THE SURFACE TROUGH LINGERS IN
THE FORECAST AREA. THIS PATTERN SHOULD LEAD TO NUMEROUS SHOWERS
AND THUNDERSTORMS. LEANED TOWARD THE HIGHER POP GUIDANCE. EXPECT
AN INCREASE IN SHEAR. THE NAM SHOWED H85 WINDS INCREASING TO NEAR
30 KNOTS IN THE SOUTH PART. THE SHEAR MAY ENHANCE THE SEVERE
THUNDERSTORM THREAT ALTHOUGH CLOUDINESS AND WIDESPREAD CONVECTION
SHOULD LIMIT INSTABILITY. SLOW STORM MOVEMENT AND HIGH
PRECIPITABLE WATER SUPPORTS A FLOOD THREAT.
MOISTURE AND INSTABILITY ASSOCIATED WITH THE MID-LEVEL SHORTWAVE
TROUGH SUPPORTS THUNDERSTORMS CONTINUING TUESDAY EVENING. THE NAM AND
GFS SHOW DRYING BEHIND THE TROUGH LATER TUESDAY NIGHT WITH A
DIMINISHED THUNDERSTORM CHANCE. THE MODELS SHOWED LESS MOISTURE
WEDNESDAY...BUT LINGERING SURFACE TROUGHING AND ANOTHER MID-LEVEL
SHORTWAVE TROUGH PLUS STRONG HEATING SHOULD AGAIN SUPPORT
THUNDERSTORMS. COVERAGE SHOULD BE DIMINISHED BECAUSE OF LIMITED
MOISTURE. FORECASTED CHANCE POPS. STRONG HEATING SHOULD HELP CAUSE
MODERATE TO STRONG INSTABILITY AND A FEW SEVERE THUNDERSTORMS MAY
OCCUR.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE GFS AND ECMWF SHOW THE UPPER TROUGH WEAKENING DURING THE
EXTENDED PERIOD. SURFACE RIDGING APPEARS TO CONTINUE TO THE SOUTH
WITH LEE-SIDE TROUGHING IN THE FORECAST AREA. THIS PATTERN
SUPPORTS MAINLY SCATTERED DIURNAL THUNDERSTORMS WITH NEAR NORMAL
TEMPERATURES. THE GFS ENSEMBLE MEANS SUPPORT CHANCE OR SLIGHT
CHANCE POPS WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO
MIDDLE 90S.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS PREVAIL AT THE TAF SITES...WITH A MIX OF CONDITIONS
EXPECTED THROUGH THE PERIOD. FIRST CONCERN FOR THE PERIOD IS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. EXPECT
SHOWERS AND THUNDERSTORMS TO DEVELOP WITH AGS/DNL/OGB BEING THE
MAIN SITES IMPACTED AND POTENTIALLY CAE/CUB. HAVE NOT INCLUDED
CONVECTION IN THE TAFS ATTM DUE TO LOW CONFIDENCE IN TIMING. NEXT
CONCERN WILL BE FOG OVERNIGHT. CONFIDENCE HAS IMPROVED TO THE
POINT OF INCLUDING MVFR TO IFR CONDITIONS AT ALL TAF SITES. FOG
WILL ERODE BY 14Z WITH THE REMAINDER OF THE PERIOD VFR.
EXTENDED AVIATION OUTLOOK...PATCHY LATE NIGHT/EARLY MORNING
FOG...AND SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 30, 3:36 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT MON JUL 30 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
436 AM EDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE. A FEW OF THE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE EACH
DAY. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 1:33 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT MON JUL 30 2012
GAZ077-SCZ035-301930-
BARNWELL-BURKE-
233 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE AND BARNWELL
COUNTIES THROUGH 330 PM EDT...
AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTHEAST OF WAYNESBORO...MOVING SOUTH
AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SARDIS...WAYNESBORO AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3294 8182 3298 8207 3323 8202 3323 8197
3326 8192 3326 8188 3321 8181 3321 8178
3322 8177 3320 8175 3326 8167 3326 8157
3312 8158 3310 8160 3307 8159 3292 8175
TIME...MOT...LOC 1833Z 012DEG 6KT 3315 8188Special weather statement, Jul 30, 3:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT MON JUL 30 2012
SCZ015-016-022-302130-
CHESTERFIELD-KERSHAW-LANCASTER-
430 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LANCASTER COUNTIES THROUGH 530 PM EDT...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CHESTERFIELD...MOVING SOUTHWEST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHESTERFIELD AND PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3479 7993 3443 8026 3472 8068 3482 8038
3482 8003
TIME...MOT...LOC 2030Z 042DEG 16KT 3476 8015Thunderstorm Wind, Chesterfield
- When
- July 30, 3:35 PM EST
- Where
- Chesterfield County, 1.84 mi ESE of Ruby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.720, -80.150
Sheriff reported trees down at the intersection of SC265 and SC9.
Thunderstorm Wind, Chesterfield
- When
- July 30, 4:00 PM EST
- Where
- Chesterfield County, 2.38 mi ENE of Jefferson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 34.660, -80.340
SKYWARN spotter reported numerous trees and powerlines down along Hwy 265 between Jefferson and Cheraw.
Thunderstorm Wind, Orangeburg
- When
- July 30, 4:39 PM EST to 4:43 PM EST
- Where
- Orangeburg County, 0.58 mi E of Holly Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -80.410
Highway Patrol reported trees down on Hwy 453 near Hwy 176 in Holly Hill.
Thunderstorm Wind, Orangeburg
- When
- July 30, 4:46 PM EST to 4:50 PM EST
- Where
- Orangeburg County, South Four Holes
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.280, -80.430
Highway Patrol reported trees dwon on Hwy 453 between Holly Hill and I-26.
Thunderstorm Wind, Newberry
- When
- July 30, 6:45 PM EST
- Where
- Newberry County, 0.69 mi S of Prosperity
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.190, -81.530
Sheriff reported trees dwon on McNeary St. near Arbor Knoll.
Thunderstorm Wind, Aiken
- When
- July 30, 7:02 PM EST to 7:05 PM EST
- Where
- Aiken County, 1.38 mi N of Langley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.540, -81.870
Highway Patrol reproted trees down on Sudlow Lake Road at Addie Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387398, 387401, 387404, 387403, 387402, 387405.